TOP
Monday,November 30,2020 23:23 PM
  • Home
  • Health
  • ARVs have affected my father’s liver, kidney

ARVs have affected my father’s liver, kidney

By Vision Reporter

Added 23rd March 2009 03:00 AM

ONLY a qualified health care provider, who preferably has experience in handling ARVs, should start patients on ART.

ONLY a qualified health care provider, who preferably has experience in handling ARVs, should start patients on ART.

Dear Doctor,
My father was started on ARVs three weeks ago. His CD4 count had fallen below 200 cells though he was feeling well. He was put on Atripla, which he took (one tablet) at night. Since then, he has become very sick with severe vomiting and body weakness and when the doctor checked his liver, it was found to be swollen. The drugs have affected his kidneys too. The drugs were stopped, but we fear for his life. Please advise.
James


Dear James,
ONLY a qualified health care provider, who preferably has experience in handling ARVs, should start patients on ART.

Before initiation of ARVs, the patient’s kidneys and liver must be checked thoroughly by doing both a physical examination and laboratory tests because HIV or any other causes might have comprised their integrity.

Sometimes minor abnormalities in these organs flair up once one starts taking drugs such as Tenofovir, which is part of Atripla together with Emitricitabine and Efavirenz.

Tenofovir is toxic to kidneys and affects bone development. It should not be used in people who have abnormal kidney function or children whose bones are still developing.

Your father should be kept off the drugs and his liver and kidney function tests monitored regularly, preferably by a physician until they recover.

ART should then be restarted but without Tenofovir, which affects kidneys, or Nevirapine, which is toxic to the liver.

ARVs have affected my father’s liver, kidney

Related articles

More From The Author

More From The Author